Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 126, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2002, 8:43 PM CDT for Neosho County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 8:43 PM CDT (01:43 UTC)
- Expired
- May 7, 2002, 9:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Neosho County, KS
The radar
The Tulsa radar (KINX), 153 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 9:07 PM CDT | Hail 1.75 | Thayer, KS | |
| May 7, 9:40 PM CDT | Hail 1.75 | Erie, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -642 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 729 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 080143
SVRICT
KSC133-080245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT TUE MAY 7 2002
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEOSHO COUNTY IN SOUTHEAST KANSAS
* UNTIL 945 PM CDT.
* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTH OF ALTOONA...OR ABOUT 17 MILES
SOUTHWEST OF CHANUTE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR THAYER AROUND 850 PM CDT...
NEAR GALESBURG AROUND 855 PM CDT...
NEAR ERIE AROUND 905 PM CDT...
NEAR ST. PAUL AROUND 910 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.
THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 945 PM CDT.
LAT...LON 3739 9509 3739 9543 3750 9552 3773 9550
3772 9513 3757 9508
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:35 PM CDT, 8 minutes earlier.
Area forecast discussion, May 7, 8:35 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 835 PM CDT TUE MAY 7 2002 UPDATE... STRONG UPPER DIVERGENCE ALONG WITH CAPE OF 1500-2500 J/KG ACROSS THE CWA WILL SUPPORT CONTINUED DEEP CONVECTION THROUGH THE NIGHT ACROSS THE SOUTHERN THIRD OF THE CWA. EXPECT THE CONVECTION TO THE WEST TO SLOWLY MOVE ESE WHILE SUSTAINING INTENSITY GIVEN CURRENT CAPE. 00Z MOISTURE PARAMETERS ALONG WITH OBSERVER REPORTS OF 3-3.5 INCHES OF RAIN WARRANTED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF WICHITA. WILL CONTINUE TO UPDATE THE FCST AS WARRANTED. CO .ICT...FLOOD WATCH OVERNIGHT KSZ069>072-092>096-098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 36 min |
| May 7, 7:21 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 54 min |
| May 7, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 29 min |
| May 7, 8:06 PM CDT | Flash Flood Warning | ICT | Wilson | 3 hr |
| May 7, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 39 min |
| May 7, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 45 min |
| May 7, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 57 min |
| May 7, 8:21 PM CDT | Flash Flood Warning | ICT | Neosho | 3 hr |
| May 7, 8:25 PM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| May 7, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| May 7, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 53 min |
| May 7, 9:02 PM CDT | Tornado Warning | ICT | Kingman | 58 min |
| May 7, 10:00 PM CDT | Tornado Warning | ICT | Kingman | 60 min |
| May 7, 10:20 PM CDT | Flash Flood Warning | ICT | Kingman | 3 hr |
| May 7, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 67 min |
| May 7, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 62 min |
| May 7, 11:28 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| May 7, 11:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| May 7, 11:47 PM CDT | Tornado Warning | ICT | Kingman | 28 min |
| May 7, 11:49 PM CDT | Tornado Warning | ICT | Kingman | 26 min |
| May 8, 12:13 AM CDT | Tornado Warning | ICT | Kingman | 62 min |
| May 8, 12:25 AM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| May 8, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 58 min |
| May 8, 1:01 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| May 8, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 56 min |
| May 8, 1:26 AM CDT | Flash Flood Warning | ICT | Wilson | 5 hr |
| May 8, 1:46 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 59 min |
| May 8, 1:56 AM CDT | Flash Flood Warning | ICT | Neosho | 4 hr |
| May 8, 2:18 AM CDT | Flash Flood Warning | ICT | Montgomery | 5 hr |
| May 8, 2:45 AM CDT | Flash Flood Warning | ICT | Labette | 4 hr |
| May 8, 3:01 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| May 8, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| May 8, 3:08 PM CDT | Tornado Warning | ICT | McPherson | 52 min |
| May 8, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
| May 8, 3:26 PM CDT | Tornado Warning | ICT | Marion | 64 min |
| May 8, 3:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 58 min |
| May 8, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 79 min |
| May 8, 4:01 PM CDT | Tornado Warning | ICT | Harper | 59 min |
| May 8, 4:10 PM CDT | Tornado Warning | ICT | Sedgwick | 50 min |
| May 8, 4:20 PM CDT | Tornado Warning | ICT | Marion | 40 min |
| May 8, 4:36 PM CDT | Tornado Warning | ICT | Chase | 39 min |
| May 8, 4:45 PM CDT | Tornado Warning | ICT | Sumner | 60 min |
| May 8, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 51 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| May 8, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 61 min |
| May 8, 5:31 PM CDT | Flash Flood Warning | ICT | Harper, Sumner | 6 hr |
| May 8, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| May 8, 6:01 PM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 8, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 79 min |
| May 8, 6:31 PM CDT | Tornado Warning | ICT | Sumner | 44 min |
| May 8, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| May 8, 6:43 PM CDT | Tornado Warning | ICT | Cowley | 62 min |
| May 8, 6:58 PM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.